Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 97, NWS Midland/Odessa, TX

September 20, 2014Eddy County, New Mexico; Culberson County, Loving County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 11:46 PM MDT for Eddy County, New Mexico; Culberson County, Loving County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 11:46 PM MDT (05:46 UTC)
Expired
Sep 21, 2014, 5:45 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WGUS54 KMAF 210546
FFWMAF
NMC015-TXC109-301-389-211145-
/O.NEW.KMAF.FF.W.0097.140921T0546Z-140921T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 AM CDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LOVING COUNTY IN WEST TEXAS...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 AM CDT/545 AM MDT SUNDAY/

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS
  THE WARNING AREA. THE HEAVIEST RAINFALL WAS IN EXTREME NORTHERN 
  REEVES COUNTY NEAR ORLA AND THE SOUTHERN HALF OF EDDY COUNTY 
  SOUTH OF CARLSBAD NEAR WALNUT CANYON AND CARLSBAD CAVERNS. 
  THE STORMS WERE MOVING TO THE SOUTHWEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
  CANYON...CARLSBAD CAVERNS...DARK CANYON...ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3224 10482 3248 10460 3235 10429 3199 10374
      3199 10346 3186 10347 3147 10386 3171 10449
      3180 10488

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 11:34 PM MDT, 12 minutes earlier.

Area forecast discussion, Sep 20, 11:34 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 AM CDT Sun Sep 21 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Yet again concern this forecast is the potential TSRA/MVFR CIGS/VSBY
in the near term and in the afternoon have kept TEMPO groups across
wrn sites where focus looks moreso today. Have kept TEMPO e and s too
but have tried use SHRA were appropriate. By 21Z there could be some
breaks in the BKN/OVC CIGS, but still with so much mstr available
SHRA/TSRA may form. Winds are less of an issue with mostly e-se
around 10kts expected.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
      Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 20, 1:43 PM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SAT SEP 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 PM CDT SAT SEP 20 2014 /143 PM MDT SAT SEP 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED AGAIN THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY
AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...
DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND
WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN
BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE
PAST FEW DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO
RAISE CONCERNS FOR MORE FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE RECEDED A LITTLE BIT TODAY BUT ANY
ADDITIONAL RAIN THAT FALLS OVER THE NEXT DAY OR TWO IN THOSE AREAS
WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
THROUGH THE WEEKEND.  AS A RESULT..THE FLASH FLOOD WATCH HAS BEEN
EXTENDED UNTIL 7 PM SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 20, 6:08 PM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 SW MENTONE            31.70N 103.61W
09/20/2014                   LOVING             TX   LAW ENFORCEMENT

            WATER FLOWING 8 INCHES OVER STATE HIGHWAY 302

&&

JMC
Local storm report, Sep 20, 10:24 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      15 SE ANDREWS           32.17N 102.37W
09/20/2014                   ANDREWS            TX   BROADCAST MEDIA

            WATER OVER STATE HIGHWAY 158. TRAFFIC DIVERTED

&&

JMC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:40 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 21, 1:59 AM MDTAreal Flood AdvisoryMAFEddy, Lea4 hr
Sep 21, 4:33 AM MDTFlash Flood WarningMAFEddy, Lea3 hr
Sep 21, 5:48 AM MDTFlash Flood WarningMAFEddy5 hr
Sep 21, 7:21 AM MDTFlash Flood WarningMAFEddy, Lea6 hr
Sep 21, 9:10 AM MDTFlash Flood WarningMAFLea3 hr
Sep 21, 9:26 AM MDTRiver Flood WarningMAFEddy16 hr
Sep 21, 10:41 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 21, 12:07 PM MDTFlash Flood WarningMAFLea3 hr
Sep 21, 12:51 PM MDTFlash Flood WarningMAFLea3 hr
Sep 21, 12:53 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 21, 1:11 PM MDTAreal Flood WarningMAFEddy, Lea6 hr
Sep 21, 1:23 PM MDTFlash Flood WarningMAFLea4 hr
Sep 21, 1:35 PM MDTAreal Flood WarningMAFEddy6 hr
Sep 21, 3:47 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 21, 3:55 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 21, 4:07 PM MDTRiver Flood WarningMAFEddy4 days
Sep 21, 4:15 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 21, 4:45 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 20, 7:11 PM MDTFlash Flood WarningMAFAndrews3 hr
Sep 20, 8:14 PM MDTFlash Flood WarningMAFMidland2 hr
Sep 20, 8:50 PM MDTAreal Flood AdvisoryMAFMartin3 hr
Sep 21, 3:15 AM MDTRiver Flood WarningMAFBrewster, Presidio58 hr
Sep 21, 3:35 AM MDTRiver Flood WarningMAFMitchell, Scurry15 hr
Sep 21, 5:34 AM MDTFlash Flood WarningMAFAndrews5 hr
Sep 21, 5:35 AM MDTAreal Flood AdvisoryMAFBorden, Scurry4 hr
Sep 21, 5:47 AM MDTFlash Flood WarningMAFMidland3 hr
Sep 21, 8:35 AM MDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
Sep 21, 10:24 AM MDTFlash Flood WarningMAFMartin3 hr
Sep 21, 10:52 AM MDTFlash Flood WarningMAFDawson, Gaines, Martin3 hr
Sep 21, 11:16 AM MDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 21, 12:12 PM MDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Sep 21, 3:05 PM MDTAreal Flood AdvisoryMAFBorden, Dawson, Gaines, Scurry3 hr
Sep 21, 3:12 PM MDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 21, 3:21 PM MDTAreal Flood AdvisoryMAFCrane, Pecos, Reagan, Upton3 hr
Sep 21, 4:32 PM MDTFlash Flood WarningMAFCrane, Reagan, Upton4 hr
Sep 21, 5:36 PM MDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.